Alert archive / Kansas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 181, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 14, 2023, 1:02 PM CDT for Ellis County, Trego County, Kansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 14, 2023, 1:02 PM CDT (18:02 UTC)
- Expired
- Jul 14, 2023, 1:45 PM CDT
- In force
- 43 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Ellis County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 132 km from the middle of the area, began a volume at 18:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 14, 11:59 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 6.0 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3096 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 812 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 12:46 PM CDT, 16 minutes earlier.
Area forecast discussion, Jul 14, 12:46 PM CDT, 16 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 1246 PM CDT Fri Jul 14 2023 ...Mesoscale Discussion Update... .MESOSCALE DISCUSSION... Issued at 1246 PM CDT Fri Jul 14 2023 Strong to severe storms are ongoing around the Hays area this early afternoon as convection propagated southeast out of northwest and north central Kansas. A weak surface trough extending from just west of Hays to east of Dodge City has concentrated mid 70 to near 80 dewpoints with associated MLCAPE of 4000+ J/kg along with minimal inhibition existing. This along with 30+ kt effective layer shear and 40+ kt anvil level SR flow is creating elongated hodographs although with minimal low-level shear/SRH. This will favor supercells and line segments with mostly a wind risk up to 75 mph but still hail up to tennis ball in size possible with any discrete supercells. Additionally, a combination of outflow and a weak front is seen surging south near I-70 with additional convection possible just north of the front as it moves south. This will support areas roughly along and east of WaKeeney to Rush Center to Pratt line seeing additional convection through mid afternoon. && .SHORT TERM...(This afternoon through Saturday evening) Issued at 1135 AM CDT Fri Jul 14 2023 A weak shortwave trough approaching the central high plains and a weak cold front, along with abundant low level moisture, will lead to the propagation of a line of storms across central and parts of southwestern Kansas this afternoon. The storms were already developing late this morning. The main question is how far west the storms will develop due to weaker forcing to the south and west and warmer mid levels. High winds and hail will be the main concerns as the low level shear is very weak so that significant tornadoes are not expected. .LONG TERM...(After midnight Saturday night through Thursday) Issued at 1135 AM CDT Fri Jul 14 2023 Cooler and drier air will move into western Kansas Saturday. Any storm clusters will probably be south and west of Kansas. A warming trend will commence Sunday, with highs in the mid to upper 90s by Monday and Tuesday. It will continue to be difficult to get 100 degree readings in southwest Kansas due to all the rain over the past several weeks. If it does happen, Tuesday would probably be the day. The next good chances for thunderstorms are on Wednesday and Thursday nights as a weak disturbance moves along the southern edge of the westerlies. High temperatures should cool down into the upper 80s or lower 90s by Thursday and Friday due to the passage of an effective frontal boundary and convective remnants and thunderstorm outflow. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1135 AM CDT Fri Jul 14 2023 A line of storms will move across KHYS, KDDC and possibly KGCK between 18 and 22z. High winds and hail are likely with this line. Otherwise, VFR conditions can be expected. && .PRELIMINARY POINT TEMPS/POPS... DDC 91 64 87 64 / 60 40 10 10 GCK 91 62 87 63 / 40 30 20 20 EHA 91 64 86 62 / 20 40 40 40 LBL 91 65 87 64 / 30 40 30 30 HYS 89 62 90 64 / 70 30 10 10 P28 91 68 89 66 / 50 60 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE...AJohnson SHORT TERM...Finch LONG TERM...Finch AVIATION...Finch
Hazardous weather outlook, Jul 14, 3:33 AM CDT, 9 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 333 AM CDT Fri Jul 14 2023 KSZ030-031-043>046-061>066-074>081-084>090-150845- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 333 AM CDT Fri Jul 14 2023 /233 AM MDT Fri Jul 14 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Strong to severe thunderstorms will be possible across central Kansas and portions of southwest Kansas later this afternoon into this evening. The strongest storms will be capable of producing quarter to golf ball size hail and damaging winds in excess of 60 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms will be possible across extreme southwest Kansas Saturday. However, severe potential is uncertain. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed generally after 3 PM...mainly east of a Garden City to Meade line.
In the hours before
Special weather statement, Jul 14, 11:26 AM CDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1126 AM CDT Fri Jul 14 2023
KSZ031-141715-
Ellis KS-
1126 AM CDT Fri Jul 14 2023
...A strong thunderstorm will impact portions of Ellis County through
1215 PM CDT...
At 1126 AM CDT, Doppler radar was tracking a strong thunderstorm very
near Yocemento, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Hays and Toulon around 1135 AM CDT.
Catherine around 1140 AM CDT.
Other locations in the path of this storm include Emmeram.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3880 9904 3879 9941 3913 9957 3913 9904
TIME...MOT...LOC 1626Z 245DEG 31KT 3891 9939
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
TATROSpecial weather statement, Jul 14, 12:40 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1240 PM CDT Fri Jul 14 2023
KSZ031-141815-
Ellis KS-
1240 PM CDT Fri Jul 14 2023
...A strong thunderstorm will impact portions of eastern Ellis County
through 115 PM CDT...
At 1240 PM CDT, Doppler radar was tracking a strong thunderstorm near
Catherine, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Walker around 1255 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
central Kansas.
&&
LAT...LON 3870 9904 3870 9930 3913 9938 3913 9904
TIME...MOT...LOC 1740Z 272DEG 25KT 3892 9917
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
TATROLocal storm report, Jul 14, 12:46 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
1246 PM CDT Fri Jul 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM Hail Catherine 38.93N 99.22W
07/14/2023 M2.00 inch Ellis KS Trained Spotter
&&
RBLocal storm report, Jul 14, 12:51 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
1251 PM CDT Fri Jul 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM Hail Catherine 38.93N 99.22W
07/14/2023 E2.00 inch Ellis KS CO-OP Observer
&&
jdfSpecial weather statement, Jul 14, 12:54 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1254 PM CDT Fri Jul 14 2023
KSZ030-141830-
Trego KS-
1254 PM CDT Fri Jul 14 2023
...A strong thunderstorm will impact portions of northeastern Trego
County through 130 PM CDT...
At 1253 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wakeeney, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern Trego
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
central and west central Kansas.
&&
LAT...LON 3899 9959 3901 9999 3913 9998 3913 9959
TIME...MOT...LOC 1753Z 278DEG 28KT 3910 9990
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
TATROThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 11:26 AM CDT | Special Weather Statement | DDC | Ellis | 49 min |
| Jul 14, 12:00 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 45 min |
| Jul 14, 12:07 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 38 min |
| Jul 14, 12:40 PM CDT | Special Weather Statement | DDC | Ellis | 35 min |
| Jul 14, 12:54 PM CDT | Special Weather Statement | DDC | Trego | 36 min |
| Jul 14, 1:07 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 38 min |
| Jul 14, 1:19 PM CDT | Special Weather Statement | DDC | Ellis | 26 min |
| Jul 14, 1:26 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush, Trego | 49 min |
| Jul 14, 1:43 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 47 min |
| Jul 14, 1:56 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 49 min |
| Jul 14, 2:34 PM CDT | Special Weather Statement | DDC | Edwards, Ford, Kiowa | 56 min |
| Jul 14, 2:41 PM CDT | Special Weather Statement | DDC | Pawnee, Stafford | 49 min |
| Jul 14, 3:02 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 29 min |
| Jul 14, 3:33 PM CDT | Special Weather Statement | DDC | Pratt | 27 min |
| Jul 14, 4:49 PM CDT | Special Weather Statement | DDC | Barber | 41 min |
| Jul 14, 4:51 PM CDT | Special Weather Statement | DDC | Clark | 39 min |
| Jul 14, 5:30 PM CDT | Special Weather Statement | DDC | Clark | 30 min |
| Jul 14, 5:31 PM CDT | Special Weather Statement | DDC | Barber | 29 min |
| Jul 14, 5:56 PM CDT | Special Weather Statement | DDC | Comanche | 34 min |
| Jul 14, 6:20 PM CDT | Special Weather Statement | DDC | Barber | 55 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.